NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, October 25, 2014
Despite letting my anesthesiologist know I have had a problem with severe muscle pain for a few days after 2 prior surgeries, and that I was told this was a reaction to "scoline", I was given this med again during a 2 hour surgery. This time I woke up with severe chest tightness,wheezing, numb tongue (3 weeks),and difficulty breathing.What more can a pt do to keep safe? This info was even listed on my red allergy bracelet and I had typed a letter that was placed in my chart about a scoline allergy and that my mother had a similar problem. I am now scared to think about when my AICD/pacemaker needs replacing in 4-6 yrs. Thank you for your time.
It sounds like you did everything possible to inform the hospital staff and doctors about your scoline reaction.
But, are you quite sure that scoline is what you were given? Do you have a copy of the anesthetic record? Have you discussed any of this with your anesthesiologist?
Scoline typically causes muscle pain a day or so after a surgical procedure. It is not usually associated with chest tightness, wheezing or a numb tongue. Nor does it cause difficulty breathing, except while the drug is actually in effect - a matter of just a few minutes.
Although scoline is a very effective muscle relaxant it is not the only muscle relaxant, there are several other options. If you need to be intubated again your anesthesiologist should be able to offer an alternative without the same side effects.
Replacement of an AICD/pacemaker is not a procedure in which scoline or any other muscle relaxant is needed so that should be a bit reassuring for you.
Assuming you are correct, and that scoline (succinylcholine) was given, I am not sure what else you could have done to prevent this.
Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University